A 49-year-old woman was brought to the emergency department because of an intentional overdose of sustained-release verapamil along with captopril and glyburide. The estimated interval between ingestion and the time she was found was several hours. Initial findings were blood pressure 72/39 mm Hg, heart rate 32/min, and a score of 9 on the Glasgow Coma Scale. She was intubated and given intravenous fluid and vasopressor support. Decontamination with activated charcoal was instituted. Administration of dopamine and norepinephrine, atropine, sodium bicarbonate, and calcium chloride did not yield significant clinical improvement. Hyperinsulinemic euglycemia therapy was started: a bolus of regular insulin then infusions of insulin and 10% dextrose. After 24 hours of therapy, the bradycardia resolved and the patient’s hemodynamic condition stabilized with normalization of cardiac indices. On day 5 the patient was transferred to the medical unit, and on day 8 she was discharged to psychiatric care.
Hyperinsulinemic Euglycemia Therapy for Verapamil Poisoning: Case Report
- Views Icon Views
- Share Icon Share
- Tools Icon Tools
- Search Site
Nirav P. Patel, Meredith E. Pugh, Steven Goldberg, Glenn Eiger; Hyperinsulinemic Euglycemia Therapy for Verapamil Poisoning: Case Report. Am J Crit Care 1 September 2007; 16 (5): 520–518. doi: https://doi.org/10.4037/ajcc2007.16.5.520
Download citation file: